Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 31, NWS Jacksonville, FL

May 31, 2002Suwannee County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 31, 2002, 5:15 PM EDT for Suwannee County, Florida. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2002, 5:15 PM EDT (21:15 UTC)
Expired
May 31, 2002, 6:15 PM EDT
In force
60 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Suwannee County, FL

What was reported inside it

TimeReportWhereRemark
May 31, 5:20 PM EDTHail 0.75Branford, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 312115
SVRJAX
FLC121-312215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
515 PM EDT FRI MAY 31 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUWANNEE COUNTY IN NORTHERN FLORIDA

* UNTIL 615 PM EDT

* AT 515 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 5 MILES EAST
  OF OBRIEN...OR ABOUT 8 MILES NORTHWEST OF ICHETUCKNEE SPRINGS   
STATE...MOVING NORTHWEST AT 25 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 615 PM EDT...
  OBRIEN...
  MCALPIN...
  LURAVILLE...
  NEWBURN...
  DOWLING PARK...

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.

$$

LAT...LON 2995 8287 3012 8278 3036 8318 3001 8338


JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:10 PM EDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 31, 2:10 PM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
210 PM EDT FRI MAY 31 2002

CURRENT...TSTORMS NOW FIRING ALL ALONG EAST COAST SEABREEZE EARLY
THIS AFTERNOON. EXPECT ACTIVITY TO MAKE ONLY SLOW PROGRESS INLAND
WITH LIGHT SOUTHWEST FLOW ALOFT. WEST COAST SEA BREEZE SHOULD BECOME
ACTIVE AS AFTERNOON WEARS ON. WILL HAVE TO KEEP AN EYE ON OUTFLOW
COLLIONS AND SEABREEZE COLLISIONS FOR ANY SEVERE STORMS.

FORECAST...MODELS ARE LARGELY UNCHANGED FROM PAST SEVERAL RUNS
REGARDING NEXT SEVERAL DAYS. CUT-OFF LOW WILL SPIN IN THE GULF
THROUGH THE SEVERAL DAYS. MOST GUIDANCE EVENTUALLY PULLS THE REMAINS
OF THE LOW ACROSS NORTHEAST FLORIDA DURING THE LATE MONDAY OR
TUESDAY TIME FRAME. THE ETA/ECMWF RETREATS THE LOW WEST OVER TEXAS
BEFORE IT DISSIPATES. PREFER TO FOLLOW THE MAJORITY OF THE GUIDANCE
ALTHOUGH TIMING OF WHEN LOW LIFTS OUT IS QUITE UNCERTAIN.

AFTER TODAY...H5 TEMPERATURES WARM A BIT...FROM -11 TODAY TO -8
THROUGH THE WEEKEND INTO EARLY IN THE WEEK. HEIGHTS AND THICKNESSES
TO SLOWLY RISE AS WELL SO TEMPS WILL BE A BIT WARMER AND POPS JUST A
BIT LOWER. BEST RAIN CHANCES LIKELY TO BE AS THE UPPER LOW LIFTS
ACROSS THE AREA BUT WONT TRY TO PIN THAT DOWN AT THIS POINT.
OVERALL...WILL STICK CLOSE TO CURRENT FORECAST.

MARINE...NO HEADLINES.

PRELIM CCF...
AMG BB 066/093 067/095 067 25332
SSI BB 071/088 072/089 072 25221
JAX BB 067/092 070/093 070 25332
SGJ BB 070/087 070/088 071 25332
GNV TB 066/093 068/092 068 25342
OCF TB 066/093 069/093 069 25342

.JAX...
.GA...NONE.
.FL...NONE.

CAMP

In the hours before

Special weather statement, May 31, 11:55 AM EDT, 5 hours 20 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-312200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1155 AM EDT FRI MAY 31 2002

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON
AND EVENING AND MOVE NORTHEAST AT 5 TO 10 MPH. THE GREATEST COVERAGE OF
STORMS IS LIKELY TO BE NEAR AND JUST EAST OF INTERSTATE 75. SOME OF
THESE THUNDERSTORMS WILL BE STRONG...ESPECIALLY OVER NORTH FLORIDA.
THE GREATEST HAZARDS FROM STORMS WILL BE FREQUENT LIGHTNING...WIND
GUSTS OVER 40 MPH...AND HAIL. ISOLATED SEVERE STORMS ARE POSSIBLE.
DUE TO THE SLOW MOVEMENT OF STORMS...LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE CAUSING PONDING OF WATER ON ROADWAYS AND POSSIBLE FLOODING
OF LOW LYING OR POOR DRAINAGE AREAS.

MOST STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS AND SPOTTER
ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

SHASHY

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 12:31 PM EDTSpecial Marine WarningJAX89 min
May 31, 2:39 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau66 min
May 31, 3:07 PM EDTSevere Thunderstorm WarningJAXMarion, Putnam38 min
May 31, 3:34 PM EDTSevere Thunderstorm WarningJAXBaker41 min
May 31, 3:37 PM EDTSpecial Marine WarningJAX53 min
May 31, 4:04 PM EDTSevere Thunderstorm WarningJAXAlachua, Putnam56 min
May 31, 4:21 PM EDTSevere Thunderstorm WarningJAXBradford39 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.